Orbital period changes of ALGOL-type binaries: S Equulei and AB Cassiopeiae


SOYDUGAN F. , Demircan O. , SOYDUGAN F. , Ibanoglu C.

ASTRONOMICAL JOURNAL, vol.126, no.1, pp.393-397, 2003 (Journal Indexed in SCI) identifier identifier

  • Publication Type: Article / Article
  • Volume: 126 Issue: 1
  • Publication Date: 2003
  • Doi Number: 10.1086/375643
  • Title of Journal : ASTRONOMICAL JOURNAL
  • Page Numbers: pp.393-397

Abstract

The orbital periods of two Algol-type binaries, S Equ and AB Cas, are studied based on all available times of minima. It is found that the O-C variations of both systems can be represented by a parabolic and a periodic term. S Equ has an accretion region due to mass transfer as shown by Richards and coworkers and Richards & Albright. On the other hand, Zola obtained a light-curve solution with a third light. Our study reveals evidence of mass transfer and third component stars in both systems. The parabolic terms in the O-C variations are due to mass transfer from less massive to more massive components, which is consistent with the semidetached nature of both systems. The periodic terms are explained with the additional third stars in the systems. It is interesting that there is no sign of a magnetic braking effect from the cool secondary in the O-C variation of either system.